Atrial fibrillation (AF) most frequently occurs as a consequence of multiple etiologies including valvular disease, coronary artery disease, hyperthyroidism, alcohol ingestion, and pulmonary embolism. However, on rare occasion transient AF may be a result of generalized tonic-clonic seizures (GTCS). A 30 year-old-male presented to the emergency department (ED) following GTCS in AF with rapid ventricular response. He had no previous documented history. Diagnostic evaluation including electrolytes, thyroid function, cardiac enzymes, serum and urine drug screen, and two-dimensional echocardiogram (2-D ECHO) were unremarkable. Diltiazem was initiated for rate control with spontaneous conversion to sinus rhythm with no recurrence. AF post-seizure is a rare phenomenon but should be considered in epileptic patients. Anticoagulation must be considered in AF due to the risk of cardio-embolic stroke, but should be weighed against the potential risk of head injury and subsequent intracranial bleed in patients with grand mal seizures.
Credits: David A. Hoffman